linkedinIcon  twitterIcon  facebookIcon2

Antibiotics and the Gut

One study found that after a single treatment of intravenous antibiotics, fecal bacteria tests demonstrated a significant change in the variety of bacterial strains, and the development of the pathogen Clostridium difficile. (http://jac.oxfordjournals.org/content/15/3/319.abstract) colonization in the gut can lead to serious complications such as severe diarrhea and colitis.

Another study demonstrated that a short course of the antibiotic ciprofloxacin reduced the diversity of the intestinal microbiota, with significant effects on roughly one-third of the bacterial species. (http://www.ncbi.nlm.nih.gov/pubmed/19018661 This study also found that while much of the diversity eventually recovered, there were still several species that failed to recover after six months that even a short course of antibiotics may cause permanent changes to the community of friendly flora in the gut.

Antibiotics are known to cause diarrhea, which may be due to infection by antibiotic resistant pathogens such as salmonella, C. perfringens type A, Staphylococcus aureus, and possibly Candida albicans, as well the various metabolic consequences of reduced concentrations of fecal flora. (http://www.nejm.org/doi/full/10.1056/NEJMcp011603 ) These results suggest that disturbance of the normal intestinal flora following antibiotic use may be responsible for the overgrowth of dangerous pathogens.